Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 150, NWS Flagstaff, AZ

October 6, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Oct 6, 2018, 5:52 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2018, 5:52 PM MST (00:52 UTC)
Expired
Oct 6, 2018, 8:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 154 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

741 
WGUS55 KFGZ 070052 RRA
FFWFGZ
AZC005-070345-
/O.NEW.KFGZ.FF.W.0150.181007T0052Z-181007T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
652 PM MDT SAT OCT 6 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 945 PM MDT

* At 649 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area, including the Antelope Canyon 
  drainage basin. Up to one inch of rain has already fallen. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Antelope Canyon.

This includes the following streams and drainages...Antelope Creek
and Peach Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3693 11141 3672 11127 3671 11145 3693 11143

$$
JJ
2 follow-up statements
209 
WGUS75 KFGZ 070238
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
838 PM MDT SAT OCT 6 2018

AZC005-070345-
/O.CON.KFGZ.FF.W.0150.000000T0000Z-181007T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
838 PM MDT SAT OCT 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT 
(NAVAJO NATION TIME) FOR COCONINO COUNTY...

At 830 PM MDT, Doppler radar light to moderate rain continuing 
across the warned area including the Antelope Canyon drainage south 
of Page. Rainfall of one half to one inch has fallen over a large 
portion of the drainage since 630 PM MDT. Flooding is likely through 
Antelope Canyon. 

Some locations that will experience flooding include...
Antelope Creek Basin, Antelope Canyon.

This includes the following streams and drainages...Antelope Creek
and Peach Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3693 11141 3672 11127 3671 11145 3693 11143

$$
JJ
260 
WGUS75 KFGZ 070342
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
942 PM MDT SAT OCT 6 2018

AZC005-070349-
/O.EXP.KFGZ.FF.W.0150.000000T0000Z-181007T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
942 PM MDT SAT OCT 6 2018

...THE FLASH FLOOD WARNING FOR ANTELOPE CANYON IN 
COCONINO COUNTY WILL EXPIRE AT 945 PM
MDT...

Light rain continues over the Antelope Canyon area, but rainfall 
rates are expected to continue to diminish over the next few hours. 
Heavy rain earlier this evening likely caused elevated flow through 
the canyon, but this threat has decreased and the Flash Flood 
Warning will expire at 945 PM MDT (Navajo Nation Time).

LAT...LON 3693 11141 3672 11127 3671 11145 3693 11143

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 3:08 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 6, 3:08 PM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
308 PM MST Sat Oct 6 2018

.SYNOPSIS...A significant storm system will bring colder and
stormy conditions to the area this weekend. Expect rain showers
and thunderstorms to spread across much of northern Arizona
tonight through Sunday. A few strong or severe storms are possible
and could produce locally heavy rainfall. Cool and unsettled
conditions will persist through Tuesday. Fair weather returns on
Wednesday.

&&

.DISCUSSION...A deepening trough of low pressure over the Great
Basin this afternoon has pushed a cold front into far northwestern
Arizona (Mohave County). The trough will continue to deepen while
pushing the potent cold front southeast through Arizona tonight
into Sunday morning. Plenty of dynamic lift will lead to a band
of moderate to locally heavy rain showers and thunderstorms moving
west to east across the area. Marginal instability will combine
with sufficient deep layer shear of 40-60 kt tonight to produce a
few strong or severe thunderstorms capable of hail and strong
winds. Enhanced low level southerly flow will draw additional
moisture northward ahead of the cold front ensuring efficient
rainfall production. The best combination of moisture and
instability will come together over southern Coconino, eastern
Yavapai, and Gila Counties which are forecast to receive between
1-2 inches of rain, with locally higher amounts possible from
stronger convection. Due to saturated soils in this area from
widespread rain earlier this week, watersheds will see a faster
than normal response to any heavy rain and we have issued a Flash
Flood Watch for tonight through Sunday afternoon.

By daybreak Sunday, the frontal boundary will be moving across
eastern Arizona while the cold post-frontal air mass settles into
northern Arizona. Showers will become more scattered behind the
main frontal passage. Much colder temperatures are in store Sunday
with 40s in the mountains and 50s - low 60s in the valleys. The
first accumulating snow of the season will fall over the highest
mountains above 8,000 - 9,000 feet, with several inches possible
above 10,000 feet. Snow levels will mostly remain at or above
8,000 feet through the event.

The trough will remain over the region through Monday with cold
and unsettled weather persisting. Drier and briefly warmer weather
will ensue midweek before another cold trough moves into the
region. There is still a possibility of this next trough
interacting with the remnants of Hurricane Sergio. Latest
forecasts are trending this moisture further south, but stay
tuned through the coming days for updates.

&&

.AVIATION...For the 00Z package...MVFR/IFR conditions will continue
to move E/SE with an approaching cold front bringing cloud cover and
SHRA/-TSRA. SW sfc winds at 10-15 kts, gusts up to 25-30 kts, remain
through Saturday evening. More widespread -RA/-TSRA will begin this
evening and through the overnight. ISLT -SHRA/-TSRA return on
Sunday. Aviation discussion not updated for TAF amendments.

&&

.Fire Weather...Gusty southwest winds will remain through Saturday
evening ahead of an approaching cold front. This front is producing
showers and thunderstorms across northern Arizona that will last
through Sunday night. Temperatures will drop 10-15 degrees Sunday.
Mountain snow accumulation is expected over the highest peaks. Cold
and unsettled weather will continue Monday.

.Tuesday through Thursday...Chance for showers begins to decrease
Tuesday with possible gusty winds. Drier weather and warmer
temperatures return Wednesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from 11 PM MST
this evening through Sunday afternoon FOR AZZ016-018.

Flash Flood Watch from 8 PM MST this evening through Sunday
afternoon FOR AZZ008-015-037-038.

&&

PUBLIC...MCT
AVIATION...NL
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Oct 6, 5:19 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
519 PM MST SAT OCT 6 2018

AZZ005-009-070100-
Marble and Glen Canyons-Northeast Plateaus and Mesas Hwy 264
Northward-
519 PM MST SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR PAGE AND SOUTHERN LAKE POWELL
AREA UNTIL 600 PM MST...

At 518 PM MST, Doppler radar was tracking a strong thunderstorm over
Page, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Page, Big Five, Wahweap, Antelope Canyon and Lake Powell.

LAT...LON 3700 11152 3700 11116 3684 11154 3691 11164
      3701 11154
TIME...MOT...LOC 0018Z 228DEG 18KT 3690 11150

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 5:06 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Oct 6, 5:31 PM MSTSevere Thunderstorm WarningFGZCoconino44 min
Oct 6, 5:52 PM MSTFlash Flood WarningFGZCoconino6 hr
Oct 6, 7:24 PM MSTSpecial Weather StatementFGZ36 min
Oct 6, 9:29 PM MSTSpecial Weather StatementFGZ46 min
Oct 7, 3:40 PM MSTFreeze WarningFGZApache, Coconino, Navajo16 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.